Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 40, NWS Springfield, MO

September 7, 2018Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Sep 7, 2018, 3:48 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2018, 3:48 PM CDT (20:48 UTC)
Expired
Sep 7, 2018, 7:45 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Crawford County, KS

The radar

The Tulsa radar (KINX), 133 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WGUS53 KSGF 072048
FFWSGF
KSC021-037-080045-
/O.NEW.KSGF.FF.W.0040.180907T2048Z-180908T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
348 PM CDT FRI SEP 7 2018

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Cherokee County in southeastern Kansas...
  Southern Crawford County in southeastern Kansas...

* Until 745 PM CDT.

* At 346 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Nearly stationary storms have produced up to an inch 
  of rain, with another one to three inches possible through 5 PM.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Pittsburg...                      Baxter Springs...
  Columbus...                       Cherokee...
  Weir...                           Lowell...
  Sherman...                        Scammon...
  Chicopee...                       Mccune...
  West Mineral...                   Treece...
  Roseland...                       Neutral...
  Melrose...                        Riverton...
  Carona...                         Skidmore...
  Hallowell...                      Sherwin...

This warning includes but is not limited to the following low water
crossings...
Highway 7 at Little Cherry Creek north of Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3740 9509 3739 9466 3700 9468 3700 9507
      3727 9508 3738 9507 3739 9509

$$

Terry
2 follow-up statements
316 
WGUS73 KSGF 072111
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
411 PM CDT FRI SEP 7 2018

KSC021-037-080045-
/O.CON.KSGF.FF.W.0040.000000T0000Z-180908T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Crawford KS-
411 PM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
CHEROKEE AND SOUTHERN CRAWFORD COUNTIES...

At 410 PM CDT, Doppler radar indicated heavy rain across the warned 
area.  Flash flooding is expected to begin shortly. Over an inch of 
rain has fallen in the last hour with an additional two to three 
inches of rain possible as the heavy rain remains nearly stationary 
over the region. 

This warning includes but is not limited to the following low water
crossings...
Highway 7 at Little Cherry Creek north of Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3740 9509 3739 9466 3700 9468 3700 9507
      3727 9508 3738 9507 3739 9509

$$

Terry
626 
WGUS73 KSGF 080038
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
738 PM CDT FRI SEP 7 2018

KSC021-037-080048-
/O.EXP.KSGF.FF.W.0040.000000T0000Z-180908T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Crawford KS-
738 PM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING FOR CHEROKEE AND SOUTHERN CRAWFORD
COUNTIES WILL EXPIRE AT 745 PM CDT...

The heavy rain has ended. Flash flooding is no longer expected to
pose a threat to life or property. Please continue to heed any
remaining road closures.

LAT...LON 3740 9509 3739 9466 3700 9468 3700 9507
      3727 9508 3738 9507 3739 9509

$$

Terry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 12:30 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 7, 12:30 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1230 PM CDT Fri Sep 7 2018

.MESOSCALE DISCUSSION...

Issued at 1138 AM CDT Fri Sep 7 2018

We have made some alterations to the forecast over the next 24
hours to account for the latest radar and short term model trends.

Of particular concern is the band of moderate to heavy rain which
is ongoing across southeastern Kansas near and just southeast of
I-35. Rainfall rates where heavy showers are occurring are easily
in the 2-3" per hour range as a tropical airmass and warm rain
processes are in place.

This area of rain is currently associated with low level moisture
transport/convergence (925-850 mb layer) over the top of a
surface frontal boundary. There is also some mid and upper level
jet support to enhance lift. As we head into this afternoon and
this evening, this main area of convergence/lift is expected to
slowly shift east into west-central and central Missouri. This
will result in the development of numerous moderate to heavy
showers across this region. This is also an area that has seen
heavy rainfall over the past 48 hours (3-6" in some cases).

Meanwhile, the remnants of tropical system Gordon will also
spread a plume of heavy showers into south-central Missouri and
the eastern Ozarks this afternoon. Meanwhile, the coverage of
showers may be a bit less over portions of southwestern Missouri
into early this evening, however we are still expecting scattered
activity.

As we then head into later tonight and Saturday morning, the
whole area of lift and moisture convergence on the western side of
Gordon will then slowly move east across the Missouri Ozarks. This
will continue the heavy rainfall threat.

With all of this said, we have expanded the Flash Flood Watch back
into west-central Missouri and extreme southeastern Kansas. There
is the potential for additional expansion of the watch across
southwestern Missouri later this afternoon or this evening. This
will depend on the exact track of the remnants of Gordon.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 315 AM CDT Fri Sep 7 2018

Main short term focus remains on the potential for heavy rain and
flooding.

The center of what had been Tropical Storm Gordon continue to
meander over Arkansas overnight due to light steering winds. The
short range models show good model to model consistency in
moving this system north into south central Missouri tonight
where it will encounter stronger westerly flow that will shunt the
system east on Saturday.

The resultant track is continuing to trend farther east which will
move higher rainfall totals to the east. Of equal or perhaps more
significance is that the system will move northeastward
quicker...shortening the duration of the rain pattern.

Like the QPF forecast from WPC which has support from the
ensemble in that it reduces rainfall for all but the eastern
Ozarks. Central Missouri will still see a period of enhanced rains
as moisture curls counter clockwise ahead of the remnant center
but the quicker movement will result in 2-3 inches of rain. Areas
then along and east of Highway 63 will see amounts averaging
around 4 inches. Amounts farther west have been significantly
reduced but high POPs are still expected across this region due to
the axis of moisture with ties to the Pacific and the stalled
front that has slipped into NW AR.

With this in mind will be clearing a few SW MO counties from the
Flash Flood Watch and continue it across a swath from Hickory and
St Clair counties eastward across Central Missouri and then
southward into south central Missouri.

.LONG TERM...(Sunday through Friday)
Issued at 315 AM CDT Fri Sep 7 2018

An upper level ridge will build back into the Central Plains
during the coming week. Temperatures on Sunday will once again
only climb into the 70s...with a slow warming trend to follow.
Little to no rain is expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1225 PM CDT Fri Sep 7 2018

MVFR to IFR conditions will persist throughout the majority of
the TAF period as scattered showers continue to increase in
coverage during the afternoon and evening. Some isolated rumbles
of thunder embedded in the ongoing shower activity will be
possible, with visibilities also lowering to LIFR thresholds with
any shower passing near the TAF sites.

Surface winds will remain easterly around 5-10 knots through the
forecast period as we remain under the influence of remnants of TS
Gordon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday evening for MOZ055>058-
     066>071-077>083-088-089-091-092-096>098-105-106.

KS...Flash Flood Watch through Saturday evening for KSZ073-097-101.

&&

MESOSCALE...Schaumann
SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Terry/Rothstein
Hazardous weather outlook, Sep 7, 1:12 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
112 PM CDT Fri Sep 7 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
112 PM CDT Fri Sep 7 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated flooding risk.
  Limited lightning risk.

DISCUSSION...

Numerous moderate to heavy showers along with isolated thunderstorms
will expand in coverage this afternoon, especially from
southeastern Kansas into west-central Missouri, as well as across
south-central Missouri. Moderate to heavy showers and isolated
thunderstorms are then expected across much of the outlook area
tonight.

The main potential hazards through tonight will be flash flooding
and isolated lightning strikes. The greatest potential for flash
flooding will occur along and northeast of a Joplin to Bolivar to
Ava line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The potential for heavy rain will continue into early Saturday.
This will lead to an increasing threat for flash flooding through
Saturday...with the greater threat occurring along and east of
Highway 63. Residual flooding will also be possible across the
remainder of the Missouri Ozarks and extreme Southeastern Kansas.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.